Alert archive / Arkansas / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

March 28, 2021Ashley County, Arkansas

NWS Jackson, MS issued this special weather statement at Mar 28, 2021, 1:11 AM CDT for Ashley County, Arkansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 1:11 AM CDT (06:11 UTC)
Expired
Mar 28, 2021, 1:45 AM CDT
In force
34 min
Issued by
NWS Jackson, MS

County Ashley County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS84 KJAN 280611
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
111 AM CDT Sun Mar 28 2021
 
ARZ074-LAZ007-280645-
Ashley AR-Morehouse LA-
111 AM CDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHEASTERN MOREHOUSE PARISHES UNTIL 145
AM CDT...

At 111 AM CDT, Meteorologists were tracking a strong thunderstorm
near Berlin, or 11 miles west of Wilmot, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jones around 115 AM CDT.
  Wilmot and Parkdale around 125 AM CDT.

Other locations impacted by this storm include Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3330 9146 3302 9146 3300 9144 3298 9145
      3298 9144 3294 9148 3291 9149 3289 9186
      3308 9187
TIME...MOT...LOC 0611Z 247DEG 49KT 3301 9177 

$$

EC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 27, 8:50 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 27, 8:50 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
850 PM CDT Sat Mar 27 2021

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...

Scattered severe storms over the ArkLaTex region are beginning to
show signs of organizing into a linear convective system as
anticipated. So the forecast thinking remains the same with a QLCS
expected to bring a threat for severe weather including damaging
straight line winds, tornadoes with one or two potentially strong,
and large hail to northwest/northern portions of the forecast
area overnight. Thereafter, expect the severe weather threats to
wane gradually as the line pushes southeast across the remainder
of the forecast area through the early to mid morning hours.
Otherwise, made some adjustments to rain chances based on latest
obs/guidance trends. /EC/

Prior discussion below:

Today and tonight...
Warm gusty winds out of the south helping the daytime highs to
overachieve a bit this afternoon...and aiding in mixing down some
higher wind gusts as well.  This same warm air advection pattern and
general ascent across the region will result in some scattered
showers and thunderstorms developing in the expansive cu field over
the southeast.  However, the bigger storm concern is the advance of
a front this evening/overnight into an unstable airmass. Models are
fairly consistent with developing a line of showers and
thunderstorms along and ahead of the boundary, coming into the Miss
River Valley btwn 03Z-06Z.  Models lack certainty with timing, and
run to run with CAMS is not much better.
This afternoon modeled SBCAPE in excess of 2000 J/kg...which is
underestimated given how much the daytime heating is
overachieving. Showers and thunderstorms this afternoon ahead of
the line will have access to the instability with a quickly
eroding cap and moderate lapse rates. Some of these storms may be
strong, though less organized in coverage. Shear increases into
the evening hours ahead of the front...with supercell composite
values reaching 2-6 ahead of the front in the overnight
hours...mainly along and north of hwy 82...moving into the
northwest close to 11pm-midnight. With increasing shear,
instability and solid southerly flow ahead of the boundary, all
hazards are possible with these storms-- damaging wind gusts,
hail, possible tornadoes, heavy rain, particularly until the
developing showers along the line start to make forward progress.
Enhanced risk of severe weather is outlined for the northwestern
portion of the forecast area, northern MS, southeastern
AR...decreasing down to marginal from MEI through the metro to
Natchez. Convection diminishes after 09Z...though some embedded
supercells could continue. The front moves through the remainder
of the forecast area through the early morning hours, clearing the
forecast region by 18Z. Prev runs have held the actual front
back, with the line of convection running ahead of it, resulting
in a secondary line of showers developing across the southern
third of the forecast area in the afternoon...though subsequent
runs are moving away from the later showers. /HJS/

Sunday night through Friday...
While surface high pressure will continue to settle over the
region Sunday night, mid level southwest flow will remain in place
as the tail end of the departing mid level trough looks to break
off over TX. Only high clouds will stream across the area through
Monday, but as the high pressure area moves east Monday night,
deeper moisture will begin to increase from the south.

Meanwhile, broader scale southwest flow will setup across the region
Monday night into Tuesday as a potent wave moves out of the Pacific
Northwest into the Intermountain West. In response, strengthening
low level winds will lead to ascent as the old boundary begins
moving back to the north Tuesday morning. Elevated convection looks
to develop from the south through the day Tuesday with a tightly
packed dewpoint gradient, but by Tuesday evening, the surface warm
front will move into southern portions with dewpoints around 70.

As the mid level system and its attendant cold front approach the
area Tuesday night, increased ascent/cooling aloft will lead to
steepening lapse rates and CAPEs near 1000 J/kg over the south. This
with increasing low and deep layer shear should provide the
necessary ingredients for some severe potential. The failure mode
for this will be the available instability given the nocturnal
timing of the event. With ongoing severe potential at present for
tonight, will hold off on mentioning in the HWO at present, but will
continue to monitor model trends.

The cold front will push through the area rapidly Wednesday with
cooler/drier air spreading into the region. Some potential for
freezing temperatures may exist over northeast portions by Friday
morning as a good radiational cooling event may setup with dewpoints
in the mid 20s while the surface ridge axis moves across./GG/

&&

.AVIATION...
00Z TAF discussion:

Most of the forecast concerns are associated with a cold front
that will be pushing southeast across the area late tonight
through early Sunday. The front will be accompanied and followed
by MVFR/IFR category stratus and a period of SHRA/VCTS along with
a gusty wind shift from southerly to northerly. It is expected
that ceilings will become VFR as we go through the day Sunday with
the Pine Belt area mostly likely the last area to improve. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       60  71  43  70 /  81  67   3   3
Meridian      65  74  43  69 /  49  87   5   4
Vicksburg     59  71  44  71 /  93  39   2   3
Hattiesburg   67  76  46  71 /  22  79   7   8
Natchez       60  71  46  71 /  77  71   3   4
Greenville    56  66  43  67 /  98  14   1   2
Greenwood     57  68  42  68 /  97  28   1   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 27, 3:22 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
322 PM CDT Sat Mar 27 2021

ARZ074-075-MSZ018-019-025-026-034-282030-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Severe thunderstorms are likely and tornadoes are possible. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ007-MSZ027>030-032-035-036-282030-
Morehouse-Carroll-Montgomery-Webster-Clay-Choctaw-Humphreys-
Holmes-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
northeast Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight into Sunday morning

FLOODING
THREAT...Limited
TIMING...Tonight into Sunday morning

Severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ008-009-015-MSZ031-033-037-040>042-282030-
West Carroll-East Carroll-Richland-Lowndes-Oktibbeha-Attala-
Issaquena-Sharkey-Yazoo-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and west
central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight into Sunday morning

Severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

LAZ016-023>026-MSZ038-039-043>066-072>074-282030-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
322 PM CDT Sat Mar 27 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Mar 28, 12:10 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1210 AM CDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     4 N SKENE               33.76N 90.80W
03/27/2021                   BOLIVAR            MS   EMERGENCY MNGR

            SEVERAL UTILITY POLES BLOWN OVER AND WINDOWS
            BLOWN OUT OF A HOUSE ALONG SHAW-SKENE RD
            WEST OF CLEVELAND.

&&

DL
Special weather statement, Mar 28, 1:11 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
111 AM CDT Sun Mar 28 2021

ARZ074-LAZ007-280645-
Ashley AR-Morehouse LA-
111 AM CDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHEASTERN MOREHOUSE PARISHES UNTIL 145
AM CDT...

At 111 AM CDT, Meteorologists were tracking a strong thunderstorm
near Berlin, or 11 miles west of Wilmot, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jones around 115 AM CDT.
  Wilmot and Parkdale around 125 AM CDT.

Other locations impacted by this storm include Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3330 9146 3302 9146 3300 9144 3298 9145
      3298 9144 3294 9148 3291 9149 3289 9186
      3308 9187
TIME...MOT...LOC 0611Z 247DEG 49KT 3301 9177

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:36 PM CDTTornado WarningJANBolivar36 min
Mar 27, 10:59 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower61 min
Mar 27, 11:22 PM CDTSevere Thunderstorm WarningJANWashington53 min
Mar 27, 11:31 PM CDTTornado WarningJANBolivar, Sunflower44 min
Mar 28, 12:11 AM CDTSevere Thunderstorm WarningJANBolivar, Washington27 min
Mar 28, 1:20 AM CDTSpecial Weather StatementJANHolmes25 min
Mar 28, 1:30 AM CDTSpecial Weather StatementJANGrenada30 min
Mar 28, 2:03 AM CDTSpecial Weather StatementJANCarroll27 min
Mar 28, 2:11 AM CDTSevere Thunderstorm WarningJANCarroll, Montgomery, Webster49 min
Mar 28, 2:39 AM CDTSevere Thunderstorm WarningJANChoctaw, Montgomery, Webster36 min
Mar 28, 3:08 AM CDTSevere Thunderstorm WarningJANClay, Webster52 min
Mar 28, 3:24 AM CDTSpecial Weather StatementJANOktibbeha36 min
Mar 28, 3:42 AM CDTSevere Thunderstorm WarningJANClay, Lowndes32 min

Nearby

Special Weather Statements in Arkansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.